Dense Fog, Shenandoah
- When
- June 20, 12:00 AM EST to 7:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Clearing skies, light winds and wet soil conditions from rain the previous day combined to make conditions favorable for the formation of dense fog across portions of the Virginia Piedmont and Shenandoah Valley.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Clearing skies, light winds and wet soil conditions from rain the previous day combined to make conditions favorable for the formation of dense fog across portions of the Virginia Piedmont and Shenandoah Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 8:54 PM EST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 954 PM EDT Fri Jun 19 2020 .SYNOPSIS... Low pressure at the surface and aloft will weaken while meandering over the Mid-Atlantic region through Saturday. The upper trough will start to push off to the east on Sunday. A cold front will slowly approach from the Great Lakes next week while high pressure remains offshore. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Latest water vapor imagery shows the upper level low over SW PA/N WV. Flow is light and southerly across our region with partly to mostly cloudy conditions across our CWA. Radar shows clusters of showers and thunderstorms mainly east of the Blue Ridge and near/along I-95, with isolated cells elsewhere. These are moving NNE around the upper low. Cancelled Flash Flood Watch early as while there were some storms, significant training did not occur. A few cells further east did have enough training to warrant a couple warnings, but as of this time we have not received any reports of flash flooding. That said, a relatively moist atmosphere and continued risk of some training means we could still have an isolated instance of flooding, especially since the 0Z sounding revealed CAPE in excess of 3000 J/kg. However, storms which have developed since then are likely starting to make use of it, so risk should slowly decline. Precipitation chances decrease overnight with a slight chance for showers remaining as CAPE wanes even as the upper low moves toward us. Locations which clear may have patchy fog. Low temperatures will be in the upper 50s and upper 60s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Upper level low will be moving over us on Saturday and weakening on Saturday night. Warm and moisture advection continues, and CAPE values between 500 and 1500 J/kg, will allow for the development of afternoon and evening showers and thunderstorms. Weak flow aloft continues however higher QPF values will be over areas east of the Blue Ridge. High temperatures will be in the upper 70s and low 80s. Overnight, a few showers may linger as temperature decrease between the upper 50s and low 60s. Sunday the upper level low will continue to weaken as it moves east of us into Sunday night. Another day of afternoon/evening showers and thunderstorms is expected. High temperatures will be in the upper 70s and mid 80s. Low temperatures will be in the upper 50s and low 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... A slow-moving upper-level shortwave will be approaching the area from the northern plains for the first half of the week. Meanwhile, surface high pressure remains positioned off the southeast coast, leading to an influx of warmth and humidity across the region. With the approaching upper-level system, and daily instability in the afternoon, can expect showers and storms each day for at least Monday through Wednesday, with highs in the low 90s and overnight lows in the low to mid 70s. By Thursday, there is some uncertainty, as the upper shortwave finally starts to move through the area, bringing a cold front with it. Think we still see some showers and storms Thursday afternoon with this. However, some guidance brings the front through quicker on Thursday, leading to a drier afternoon. So will have to watch the trends in timing for this. Either way, looking drier by Friday. Highs on Thursday should be slightly cooler at least, down into the mid to upper 80s. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... VFR conditions are observed over the terminals at this time under southerly flow except where there are restrictions due to thunderstorms. This is expected to continue the rest of this evening as showers and thunderstorms move near/over the terminals. Overnight, gradually lowering CIGS and VSBYs will cause MVFR and IFR conditions, with greater chance over CHO and MRB. Light and generally southerly flow will also continue through Sunday night with chance of showers and thunderstorms each day. Generally VFR conditions expected on Monday and Tuesday, with light winds out of the southwest. However, daily chances for showers and thunderstorms could lead to brief flight restrictions each afternoon/evening. && .MARINE... Winds continue to remain below Small Craft Advisory criteria and this is expected to continue through Sunday night as surface and upper level systems weaken over the Mid-Atlantic region. Brief periods of gusts near the mid teens are possible this evening but not confident that it will last enough to issue a SCA. Afternoon and evening showers and thunderstorms are possible over the waters Friday and Saturday, which may prompt the issuance of Special Marine Warnings. Generally expecting light winds over the waters on Monday and Tuesday. However, daily chances for showers and storms could bring some gusty winds across the waters during the afternoon/evening each day. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...IMR/RCM SHORT TERM...IMR LONG TERM...CJL AVIATION...IMR/CJL/RCM MARINE...IMR/CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 735 PM EDT Fri Jun 19 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202345- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 735 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Isolated instances of flooding are possible from locally heavy rain this evening. Thunderstorms capable of producing strong winds are possible over the tidal Potomac River and Maryland's portion of the Chesapeake Bay and its surrounding tributaries this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated instances of flooding are possible from locally heavy rain Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Please report heavy rainfall measurements and flooding to the National Weather Service according to standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-202345- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 735 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Isolated instances of flooding are possible from locally heavy rain this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated instances of flooding are possible from locally heavy rain Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Please report heavy rainfall measurements and flooding to the National Weather Service according to standard operating procedures.
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905799, 905800, 905801, 905802, 905803, 905804, 905805, 905806, 905807.